- Home /
- Causes of hair loss | Medication
Hair loss due to medication or illness
Medications such as the contraceptive pill or those for under or overactive thyroid amongst some illnesses may result in an increase in hair shedding and hair loss as they affect the hormone levels in the body.
According to Bernstein Medical, birth control pills can cause hair loss through two different mechanisms; drug induced shedding and by facilitating female pattern genetic hair loss. Some brands of birth control pills are androgenic and may promote hair loss in individuals prone to hair loss. The severity of pill induced hair loss depends on the type of pill being taken and a person’s sensitivity to it.
Dr Sophie Shotter shares with us how the Pill can result in hair loss in some cases.
Birth control pills can jolt the regular hair growth cycle causing the hair in the growing phase (Anagen) to be moved into the resting phase (Telogen) quickly. If the hairs enter the Telogen phase (normally lasting about 2-3 months) prematurely/too early, hairs are spontaneously shed before they enter a new growth cycle (of 2 – 7 years). In general, 10-15% of hairs are in the resting phase at a time but this can increase by up to 50% in telogen effluvium. As a result, large amounts of hair can be shed as they pass through this short Telogen cycle. Hair loss can occur while starting the pill, while on it, when switching it or more commonly, several weeks or months after discontinuing the pill.
Thyroid related hair loss
Thyroid problems include both an underactive thyroid gland (hupothyroidism) and an overactive thyroid gland (hyoerthyroidism). Hair growth depends on the proper functioning of the thyroid gland. If left untreated, abnormal levels of thyroid hormone produced by this gland can result in hair changes, along with many other side effects. If there is too much thyroid hormone, the hair on your head can become fine, with thinning hair all over the scalp. When there is too little of this hormone, there can be hair loss, not just on the scalp, but also anywhere on the body.
If you are experiencing hair loss and think it might be connected to your pill or other medications that you are on, make a list of related symptoms and see your local GP so that you can discuss it with them.